Digestive problems after Ciprofloxacin

Posted , 4 users are following.

Hello I have posted before about ciprofloxacin and side effects. I took a course of penicillin for 7 days followed 1 week later 7days of cipfloxacin (see my other post for details). I wanted to ask about digestive side effects of Ciprofloxacin. In my case it is complicated by having gastritis,IBS and Diverticulosis. I did not get any diarrhoea when on this drug just softer stools last couple of days. I appreciate that all antibiotics cause problems in this area and am eating natural organic yogurt, bio yogurts and drink and have bought kefir. Can any one say what symptoms they got and how long they lasted. I am trying to decided whether is is the antibiotic my other conditions playing up.

0 likes, 2 replies

2 Replies

  • Posted

    This is the problem with Cipro. The side effects are so varied that we cannot really be sure it they were caused by the drug.

  • Posted

    A study comparing 4 different antibiotic families showed that Cipro (and the other fluoroquinolnes) can affect the gut microbiome for at least a year (the study ended after a year!).

    As well as the digestive problems it can also cause histamine disruption meaning that things you are normally not allergic to can upset you , causing hives, rashes and all sorts of problems.

    General advice is to avoid alcohol, sugar in any form, junk food, chemicals (colourings and preservatives), anything that doesn't seem natural to you. Your liver is having a hard time after the Cipro and these things all give it more to do. Beware of farmed meat and fish/prawns as these can contain fluoroquinolones that have been given to the animals.

    I know you have to take care of your diet anyway so you probably do all this anyway. The more variety of probiotics you can get the better and don't forget about pre-biotics. Michael Mosley's book called clever guts tell you a lot about how it all works in there and how to keep it healthy - and is entertaining into the bargain!

    Watch out for other Cipro-related problems such as unexplained aches and pain any time during the next few months. Don't take any steroids or NSAIDs (e.g. Ibuprofen) for at least a year as these can actually bring on the side effects. Depression, insomnia and anxiety can also be part of it although your doctor will not think this is possible.

    The European Medicines Agency have reviewed the dangers of the side effects and all doctors will be receiving a letter about them sometime next year -until then most of them are in blissful ignorance.

    If you feel you do have side effects there are useful addresses in the post started by the Emis Moderator in this FQ antibiotics thread.

Join this discussion or start a new one?

New Discussion

Report as inappropriate

Thanks for your help!

We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters. Always speak to your doctor before acting and in cases of emergency seek appropriate medical assistance immediately. Use of the forums is subject to our Terms of Use and Privacy Policy and steps will be taken to remove posts identified as being in breach of those terms.